Oklahoma, 2022

Hail and Damaging Winds in Oklahoma, May 18 to 19, 2022

May 18 to 19, 2022 · NWS OUN · 23 events in 12 counties and zones

A line of storms moved into northern Oklahoma late on the 18th and early on the 19th, with numerous severe wind gusts reported. Isolated gusts up to 80 mph were recorded in portions of northwest Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms moved into northern Oklahoma late on the 18th and early on the 19th, with numerous severe wind gusts reported. Isolated gusts up to 80 mph were recorded in portions of northwest Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 18, 10:22 PM CST, 58 minutes earlier.

Area forecast discussion, May 18, 10:22 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1122 PM CDT Wed May 18 2022

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 223 PM CDT Wed May 18 2022

Hot temperatures are the main story this afternoon, with readings
expected to top 100 degrees across much of our western north
Texas and far southwest Oklahoma counties by later this afternoon.
An area of thunderstorms is expected to develop on the high
plains and move into northwest Oklahoma late this evening.
Similar to the last several nights, the environment will be
favorable for strong damaging wind gusts with these storms as they
move across roughly the northern half of Oklahoma. Marginally
severe hail up to the size of quarters will also be possible,
especially across northwest Oklahoma. Will have to also watch for
heat bursts as storms weaken later tonight. Storms should clear
the area near or shortly after sunrise tomorrow, paving the way
for yet another day of near- record to record high temperatures
for much of the area.

Ware

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 409 PM CDT Wed May 18 2022

Near record high temperatures will continue into Friday, with highs
ranging from the mid to upper 80s to the low 100s in western north
Texas. Conditions will rapidly change on Friday and through the
weekend as a strong cold front associated with a surface cyclone
moving through the northern US will push through the region Friday,
with a much cooler airmass behind the front. An upper level
shortwave will move through the region Friday evening, which along
with the surface front will bring precipitation chances Friday
evening into Saturday morning, with the best chances for widespread
precipitation along and east of I-35 near the frontal location. High
temperatures will fall below seasonal averages Saturday through
early next week with highs in the 70s, and lows will drop to near
normal levels in the upper 50s into the low 60s.

There still remains a large amount of uncertainty with next week and
the possible widespread rainfall across Oklahoma and western north
Texas. An upper level trough will move across the western US and the
Rockies, which will begin impacting the region on Monday. There are
wide variations between models/ensembles on the trough develops,
placement, and timing, however a consistent thread between the
models is widespread precipitation chances across the region. For
now, decent precipitation chances have been included in the
forecast, however the evolution of the pattern will need to be
monitored for more precision in precipitation amounts as well as
possible impacts.

Zwink

&&

.AVIATION...
(06Z TAFS)
Issued at 1118 PM CDT Wed May 18 2022

Mostly VFR conditions are expected throughout the TAF period. An
MCS is moving through parts of the OK/TX Panhandle and are
expected to traverse northwestern and north central OK overnight.
Could see storms impact KWWR, KPNC, and KSWO into the early
morning. Otherwise, outflow from the aforementioned storms are
expected to alter the winds slightly out of the north before
recovering late morning and becoming southerly. LLWS could impact
KLAW and KSPS overnight and into the morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  95  74  92 /  20   0   0  10
Hobart OK         65 102  73  96 /   0   0   0  10
Wichita Falls TX  70 105  75 101 /   0   0   0  10
Gage OK           60  99  61  83 /  60   0   0   0
Ponca City OK     66  94  71  87 /  80  10   0  10
Durant OK         69  93  70  92 /   0  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...08
LONG TERM....50
AVIATION...13
Hazardous weather outlook, May 18, 7:24 PM CST, 3 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
824 PM CDT Wed May 18 2022

OKZ004>048-050>052-TXZ083>090-200130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
824 PM CDT Wed May 18 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms are possible late this evening through
overnight, especially across northern Oklahoma, as a complex of
thunderstorms is forecast to move eastward across the area.
Damaging wind gusts up to 80 mph is the primary hazard, but hail
up to the size of golf balls cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Heat...
Record to near-record temperatures continue on Thursday. Limit
outdoor activities and drink plenty of water. Be sure to
take heat precautions to avoid heat related illnesses.

.Fire Weather...
Near critical fire weather conditions are possible again on
Thursday with elevated conditions on Friday across parts of
western Oklahoma and adjacent parts of Texas.

.Thunderstorms...
Severe thunderstorms capable of producing large hail and damaging
wind gusts are possible on Friday. Thunderstorms will be possible
over southeastern Oklahoma Saturday with widespread chances
returning Sunday night through Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale/Barnes

In the hours before

Special weather statement, May 18, 9:52 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Norman OK
1052 PM CDT Wed May 18 2022

OKZ004-009-190430-
Harper OK-Ellis OK-
1052 PM CDT Wed May 18 2022

...Strong thunderstorms will impact portions of northwestern Ellis
and Harper Counties through 1130 PM CDT...

At 1052 PM CDT, doppler radar was tracking the leading edge of winds
from strong thunderstorms along a line extending from 12 miles
northwest of Acres to 4 miles northeast of Knowles to 5 miles
northeast of Booker. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Laverne, Buffalo, May, Rosston and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9945 3684 9950 3633 9997 3634 10000
      3700 10000
TIME...MOT...LOC 0352Z 278DEG 42KT 3724 10003 3692 10014 3653 10050

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

03

The radar

The Vance AFB radar (KVNX), 174 km away, was scanning. The volume nearest the first event began at 05:18 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
May 18, 11:20 PM CST
Where
Ellis County, 8.04 mi WSW of Arnett
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.090, -99.900

Thunderstorm Wind, Woodward

When
May 18, 11:25 PM CST
Where
Woodward County, 2.15 mi SSW of Fort Supply
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.540, -99.580

Estimated severe wind gust.

Thunderstorm Wind, Ellis

When
May 18, 11:46 PM CST
Where
Ellis County, 1.12 mi E of Arnett
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.140, -99.750

Power pole downed.

Thunderstorm Wind, Woodward

When
May 18, 11:55 PM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Thunderstorm Wind, Roger Mills

When
May 18, 11:55 PM CST
Where
Roger Mills County, 4.81 mi NE of Dempsey
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.550, -99.750

Thunderstorm Wind, Dewey

When
May 18, 11:55 PM CST
Where
Dewey County, 3.63 mi WNW of Camargo
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.040, -99.350

Thunderstorm Wind, Dewey

When
May 19, 12:00 AM CST
Where
Dewey County, 3.63 mi WNW of Camargo
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
36.040, -99.350

Thunderstorm Wind, Dewey

When
May 19, 12:10 AM CST
Where
Dewey County, 3.63 mi WNW of Camargo
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.040, -99.350

Thunderstorm Wind, Woodward

When
May 19, 12:15 AM CST
Where
Woodward County, 5.06 mi E of Mutual
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.220, -99.080

Thunderstorm Wind, Woodward

When
May 19, 12:20 AM CST
Where
Woodward County, 7.76 mi ESE of Mutual
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.190, -99.040

Thunderstorm Wind, Dewey

When
May 19, 12:20 AM CST
Where
Dewey County, 2.76 mi N of Putnam
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.900, -98.970

Thunderstorm Wind, Custer

When
May 19, 12:35 AM CST
Where
Custer County, 2.67 mi NE of Clinton
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
35.540, -98.940

Thunderstorm Wind, Washita

When
May 19, 12:36 AM CST
Where
Washita County, 0.69 mi S of (Csm)clinton Sherman Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.330, -99.200

Thunderstorm Wind, Major

When
May 19, 12:55 AM CST
Where
Major County, Orienta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.360, -98.470

Pieces of sheet metal awning torn off at a gas station.

Thunderstorm Wind, Caddo

When
May 19, 1:05 AM CST
Where
Caddo County, 6.75 mi W of Hinton
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
35.470, -98.480

Hail, Major

When
May 19, 1:14 AM CST
Where
Major County, 0.69 mi S of Isabella
Measured
1 in hail
Reported by
Public
Coordinates
36.230, -98.340

Thunderstorm Wind, Major

When
May 19, 1:20 AM CST
Where
Major County, 3.95 mi E of Meno
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.380, -98.110

Thunderstorm Wind, Canadian

When
May 19, 1:30 AM CST
Where
Canadian County, 4.45 mi SW of Concho
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.560, -98.040

Thunderstorm Wind, Garfield

When
May 19, 1:34 AM CST
Where
Garfield County, Enid
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.400, -97.880

Thunderstorm Wind, Garfield

When
May 19, 1:35 AM CST
Where
Garfield County, 0.69 mi N of Waukomis
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.290, -97.900

Roof blown off of a Dollar General.

Thunderstorm Wind, Garfield

When
May 19, 1:50 AM CST
Where
Garfield County, Kremlin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.550, -97.830

Estimated severe wind gust.

Thunderstorm Wind, Noble

When
May 19, 2:09 AM CST
Where
Noble County, 5.32 mi NNW of Perry
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.360, -97.330

Thunderstorm Wind, Kay

When
May 19, 2:35 AM CST
Where
Kay County, Ponca City
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.700, -97.080

Sheet metal roofing torn off a building. Signs and fencing blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032137, 1032138, 1032139, 1032140, 1032141, 1032142, 1032144, 1032145, 1032146, 1032147, 1032148, 1032149, 1032150, 1032151, 1032154, 1032155, 1032163, 1032164, 1032165, 1032166, 1032167, 1032168, 1032169.